Utah, 2014High Wind in Utah, February 16, 2014
February 16, 2014 · NWS SLC · 3 events in 3 counties and zones
A strong cold front moved through Utah on February 16, with gusty winds observed both ahead of and behind the front, particularly across northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through Utah on February 16, with gusty winds observed both ahead of and behind the front, particularly across northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 16, 9:10 AM MST, 50 minutes earlier.
Area forecast discussion, Feb 16, 9:10 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
910 AM MST SUN FEB 16 2014
.SYNOPSIS...A FAST MOVING COLD FRONT WILL SWEEP SOUTHEAST ACROSS
UTAH TODAY. A MILD WESTERLY FLOW ALOFT WILL RETURN EARLY IN THE
UPCOMING WEEK...FOLLOWED BY A SECOND STRONG COLD FRONT MIDWEEK.
&&
.DISCUSSION...WATER VAPOR LOOP SHOWS THE SOUTHERN PIECE OF THE
NEXT SYSTEM APPROACHING FROM THE NORTHWEST. AMDAR 400-250 WIND
OBSERVATIONS REVEALS A 100-130KT SOUTHWESTERLY JET OVER THE GREAT
BASIN. GOES/GPS/RAP/12Z RAOB INDICATE THE PRECIPITABLE WATER VALUE
IS BETWEEN 0.16" AND 0.46".
A COUPLE OF CHANGES THROUGH THIS EVENING WITH THE APPROACHING COLD
FRONT. FOCUS OF MORNING SHOWERS SHOULD BE OGDEN NORTHWARD. 850-700MB
SATURATED EQUIVALENT POTENTIAL TEMPERATURE AND CORRESPONDING
STREAMLINES FROM VARIOUS MODELS INDICATE THE COLD FRONT COMES
THROUGH DURING THE EARLY AFTERNOON. THIS GIVES US THE BEST PERIOD
FOR PRECIPITATION. SIGNIFICANT RISING HEIGHTS AND ANTICYCLONIC FLOW
SHOULD SHUT OFF SHOWERS DURING THE EVENING HOURS.
09Z SHORT RANGE ENSEMBLES INDICATE A GOOD CHANCE OF AT LEAST 50 J/KG
OF MUCAPE DEVELOPING MIDDAY AND DURING THE AFTERNOON. WITH THE
CONVECTIVE ELEMENT IN MIND...LOWERED THE MELTING LEVEL TO ALLOW SNOW
TO REACH NORTHERN VALLEY FLOOR DESPITE THE RELATIVELY HIGH SNOW
LEVEL. COULD SEE BRIEF MINOR ACCUMULATIONS ESPECIALLY ON BRIDGES AND
OVERPASSES DURING HEAVIEST SHOWERS. HOWEVER THE SUN ANGLE AND RECENT
WARM WEATHER ARE WORKING AGAINST SIGNIFICANT IMPACTS OF DURATION
EVEN ON THE HIGHER ROUTES.
BASED ON RADAR AND HRRR TRENDS RAISED POPS NORTH OF SALT LAKE CITY
BUT LOWERED TO LIKELY FOR UTAH COUNTY AS FRONTAL BAND MAY NOT MAKE
IT THAT FAR SOUTH. GIVEN INSTABILITY COULD BE SOME ISOLATED THUNDER
BUT NOT CONVIDNCED ENOUGH WITH THE COLD AIR ALOFT A BIT TO OUR NORTH
SO KEPT OUT OF THE FORECAST FOR NOW.
UPDATED WINDS AS SURFACE PRESSURE GRADIENT
STREGTH/ORIENTATION...700MB WINDS AND COLD ADVECTION ALL APPEAR TO
LINE UP FOR A SHORT DURATION DOWNSLOPE WIND EVENT FOR THE WESTERN
UINTA BASIN AND CASTLE COUNTRY LATE AFTERNOON AND EARLY EVENING.
ISSUED AN ADVISORY FOR GUSTS UP TO 50 MPH.
PREVIOUS DISCUSSION FOLLOWS...
A COLD FRONT ADVANCING ON UTAH THROUGH SOUTHWEST IDAHO/NORTHERN
NEVADA SHOULD REACH NORTHWEST UTAH EARLY THIS MORNING. THE
SUPPORTING MID-LEVEL TROUGH CURRENTLY ALONG THE PACIFIC NORTHWEST
COAST WILL CONTINUE ON AN EAST- NORTHEAST TRACK WITH THE SOUTHERN
EXTENT OF THIS FEATURE JUST CATCHING FAR NORTHERN UTAH THIS
AFTERNOON.
FAIRLY STRONG LOW-LEVEL COLD ADVECTION AND ADEQUATE MOISTURE
BEHIND THE SURFACE FRONT COMBINED WITH DYNAMIC SUPPORT AND
INSTABILITY ASSOCIATED WITH THE MID-LEVEL TROUGH AND COLD AIR
SHOULD PRODUCE SUFFICIENT LIFT FOR PRECIP ACROSS A GOOD PORTION OF
NORTHERN UTAH FROM AROUND MID-MORNING THROUGH MID-AFTERNOON. THE
FRONT WILL DECOUPLE FROM THE MID-LEVEL TROUGH AS IT MOVES
SOUTHEAST INTO CENTRAL UTAH EARLY THIS AFTERNOON. THE LOSS OF
DYNAMIC LIFT SHOULD BRING PRECIP TO A QUICK END OVER CENTRAL
UTAH...WITH LINGERING ISOLATED SHOWERS REMAINING OVER THE FAR
NORTH AS THE MID-LEVEL COLD POOL TRACKS EAST ALONG THE IDAHO
BORDER LATE IN THE AFTERNOON.
MOST NORTHERN MOUNTAIN LOCATIONS SHOULD SEE ACCUMULATING
SNOW...WITH A BRIEF PERIOD OF HIGHER INTENSITY SNOWFALL
IMMEDIATELY BEHIND THE FRONTAL PASSAGE. THE INTENSE PRECIP WILL
ALSO SERVE TO DRIVE SNOW LEVELS DOWN FOR A BRIEF PERIOD...BRINGING
SNOW TO THE HIGHER NORTHERN VALLEYS LATE THIS MORNING OR EARLY
THIS AFTERNOON.
THE MID-LATITUDE ZONAL PATTERN THAT BECOMES ESTABLISHED ACROSS
THE WESTERN CONUS WILL LEAVE THE NEAR 700MB BAROCLINIC ZONES ALONG
THE IDAHO BORDER REGION EARLY IN THE WEEK. EMBEDDED SHORTWAVES
RIPPLING ALONG THIS BOUNDARY WILL SERVE AS A FOCUS FOR LIGHT
PRECIP AND CLOUD COVER EARLY IN THE WEEK. THESE SAME SHORTWAVES
WILL ALSO CAUSE THIS BOUNDARY TO PERIODICALLY SURGE SOUTH...
IMPACTING TEMPS TO THE DOWN SIDE ACROSS THE FAR NORTH AS THIS
OCCURS. THE COLDER AIR THAT WORKS INTO THE STATE WILL NOT BE
EXCEPTIONALLY COLD...SO READINGS WILL LIKELY REMAIN NEAR OR A
LITTLE ABOVE MID-FEBRUARY NORMS EARLY THIS WEEK.
THE FIRST IN A SERIES OF COLD PACIFIC STORM SYSTEMS WILL REACH
THE NORTHERN GREAT BASIN BY MIDWEEK. THIS FIRST SYSTEM WILL BRING
A STRENGTHENING COLD FRONT INTO NORTHERN UTAH EARLY WEDNESDAY.
THIS FEATURE WILL BRING STRONG LOW-LEVEL COLD ADVECTION ACROSS THE
STATE...WITH THE MID-LEVEL COLD AIR REMAINING OVER THE FAR NORTH
NEAR THE CORE OF THE TROUGH MOVING EAST-SOUTHEAST THROUGH EASTERN
IDAHO/NORTHERN UTAH. SIGNIFICANT SNOWFALL COULD DEVELOP ACROSS THE
FAR NORTH BY WEDNESDAY AFTERNOON...WITH MUCH COLDER TEMPERATURES
STATEWIDE BEHIND THE COLD FRONT.
BY WEDNESDAY NIGHT...PRECIPITATION WITH THE PASSING TROUGH IS
EXPECTED TO BECOME MORE SHOWERY AND CONFINED PRIMARILY TO THE
HIGHER TERRAIN. BRIEF RIDGING SHOULD DEVELOP DURING THE DAY
THURSDAY...BUT MOISTURE ALONG THE IDAHO BORDER WILL RESULT IN AT
LEAST A CHANCE OF PRECIPITATION FOR FAR NORTHERN UTAH.
THE NEXT SYSTEM IS PROGGED TO FOLLOW QUICKLY ON THE HEELS OF THE
PREVIOUS ONE. MODELS HAVE CONTINUED TO BE FAIRLY CONSISTENT WITH
THIS TROUGH...PUSHING THE ASSOCIATED COLD FRONT OVER NORTHERN AND
CENTRAL UTAH THURSDAY NIGHT/FRIDAY MORNING WITH MOISTURE AND
INSTABILITY LINGERING THROUGH SATURDAY MORNING. HAVE INCREASED POPS
DURING THIS PERIOD WITH INCREASING CONFIDENCE. EC IS JUST A BIT
FARTHER NORTH WITH THE SYSTEM THAN THE GFS...AND THUS THE SYSTEM IS
NOT QUITE AS COLD WITH -13C TO -15C TEMPS FOR NORTHERN UTAH AS
OPPOSED TO -16C TO -18C IN THE GFS. HOWEVER...HIGH PRESSURE IS STILL
EXPECTED TO MOVE IN QUICKLY BEHIND THE SYSTEM BY SUNDAY...RESULTING
IN DRYING AND WARMING.
&&
.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH TO THE
NORTHWEST BETWEEN 18Z AND 21Z...WITH A 60 PERCENT CHANCE OF GUSTS
GREATER THAN 30 MPH WITH THE FRONT. PRECIPITATION WILL INCREASE
AFTER 18Z...WITH MVFR OR HIGH-END IFR CONDITIONS POSSIBLE IN THE
HEAVIEST SHOWERS. PRECIP TYPE WILL LIKELY BE RAIN OR A RAIN/SNOW
MIX...WITH THE ONLY CHANCE OF ACCUMULATING SLUSH BEING UNDER THE
HIGHEST INTENSITY BANDS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 8 PM MST THIS EVENING
FOR UTZ011-012.
WY...NONE.
&&
PUBLIC...ROGOWSKI/CONGER/TRAPHAGAN
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Feb 16, 9:20 AM MST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
920 AM MST SUN FEB 16 2014
UTZ001>016-019>021-517-518-WYZ021-171300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
920 AM MST SUN FEB 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL ENTER NORTHWEST UTAH THIS MORNING...THEN SWEEP
SOUTH INTO SOUTHERN UTAH BY EARLY THIS EVENING. VALLEY RAIN AND
MOUNTAIN SNOW ALONG AND BEHIND THE FRONT WILL REMAIN CONFINED TO
THE NORTHERN THIRD OF UTAH AND SOUTHWEST WYOMING DURING THE LATE
MORNING AND AFTERNOON.
MOUNTAIN ACCUMULATIONS WILL GENERALLY RANGE BETWEEN 1 AND 4
INCHES. VALLEY LOCATIONS WILL SEE PRECIPITATION BEGIN AS RAIN...
THEN SWITCH TO A RAIN AND SNOW MIX IN THE HIGHER VALLEYS...WITH
BRIEF PERIODS OF ALL SNOW IN HEAVIER SHOWERS BEHIND THE COLD
FRONT. SOUTHERN AND CENTRAL UTAH WILL REMAIN MOSTLY DRY AND QUITE
WARM AHEAD OF THE COLD FRONT THIS AFTERNOON.
GUSTY WEST NORTHWEST WINDS ARE FORECAST ACROSS THE UINTA BASIN AND
CASTLE COUNTRY FROM MID AFTERNOON THROUGH EARLY EVENING.
SUBSTANTIALLY COLDER TEMPERATURES ARE EXPECTED ACROSS THE OUTLOOK
AREA TONIGHT. THOUGH COLDER...READINGS OVERNIGHT WILL ONLY RETURN
TO SEASONAL TEMPERATURES FOR MID-FEBRUARY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A MILD AND MOSTLY DRY WESTERLY FLOW ALOFT WILL RETURN FOR EARLY
IN THE WEEK. WEAK WEATHER DISTURBANCES RACING EAST ALONG THE
IDAHO BORDER COULD BRING PERIODS OF LIGHT SHOWERS TO THE BORDER
REGION BOTH MONDAY AND TUESDAY. TEMPERATURES UP NORTH WILL REMAIN
SEASONAL OR SLIGHTLY WARMER...WITH ABOVE NORMAL TEMPERATURES
ACROSS THE REST OF THE OUTLOOK AREA.
A TRANSITION TO A COLDER AND WETTER PATTERN COULD BEGIN AS EARLY
AS WEDNESDAY. A STORM SYSTEM MOVING OFF THE PACIFIC WILL REACH
THE NORTHERN GREAT BASIN WEDNESDAY. THE ASSOCIATED COLD FRONT
WILL ENTER NORTHWEST UTAH EARLY WEDNESDAY...BRINGING MUCH COLDER
TEMPERATURES TO THE ENTIRE REGION AS IT SWEEPS SOUTH ACROSS THE
STATE. MOUNTAIN SNOW WITH RAIN CHANGING TO SNOW IS EXPECTED FOR
THE VALLEYS LATE WEDNESDAY THROUGH WEDNESDAY NIGHT. A SECOND
COLDER STORM SYSTEM WILL ARRIVE THURSDAY NIGHT...FOLLOWED BY A
STILL COLDER STORM SYSTEM BY LATE FRIDAY. TEMPERATURES FOR THESE
LATE WEEK STORMS WILL RETURN TO MORE WINTER-LIKE READINGS WITH
SNOW EXPECTED ACROSS MUCH OF NORTHERN AND CENTRAL UTAH. HEAVY SNOW
WILL BE POSSIBLE FOR THE NORTHERN MOUNTAINS...AND POSSIBLY THE
ADJACENT VALLEYS FROM THIS SERIES OF STORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
High Wind, Great Salt Lake Desert and Mountains
- When
- February 16, 10:00 AM MST to 1:30 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts across far northwest Utah included 63 mph at Promontory Point, 59 mph at the State Route 30 at Curlew sensor, and 58 mph at the Groome sensor.
High Wind, Southern Wasatch Front
- When
- February 16, 1:43 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A sensor in Saratoga Springs recorded a peak wind gust of 59 mph.
High Wind, Western Uinta Basin
- When
- February 16, 1:50 PM MST to 2:00 PM MST
- Where
- Western Uinta Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
The US-40 at Starvation sensor recorded a peak wind gust of 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 16, 20141 death · 1 event
- Avalanche in Idaho, February 16, 20141 death · 1 event
- High Wind in Montana, February 16 to 17, 201465 kt wind · 7 events
- High Wind in South Dakota, February 16, 201456 kt wind · 4 events
- High Wind in Oregon, February 16 to 17, 201457 kt wind · 4 events
- High Wind in Wyoming, February 16 to 17, 201486 kt wind · 4 events
- High Wind in New Mexico, February 16, 201453 kt wind · 3 events
- Winter Weather in Colorado, February 16, 20143 events
- Heavy Snow in Washington, February 16 to 17, 20143 events
- High Wind in Washington, February 16, 20143 events
- High Wind in Colorado, February 16, 201454 kt wind · 3 events
- Flash Flood and Heavy Rain in Hawaii, February 16, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503720, 503719, 503721.